Colorado, 2014Flash Flood and Damaging Wind in Colorado, July 12, 2014
July 12, 2014 · NWS GJT · 2 events in 1 county or zone
A collapsing thunderstorm in the Animas River Valley produced microburst winds that caused isolated damage in the community of Rockwood. Rainfall from thunderstorms in the area also caused a large debris flow to close nearby Highway 550 in both directions.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A collapsing thunderstorm in the Animas River Valley produced microburst winds that caused isolated damage in the community of Rockwood. Rainfall from thunderstorms in the area also caused a large debris flow to close nearby Highway 550 in both directions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 12, 2:56 AM MST, 6 hours 18 minutes earlier.
Area forecast discussion, Jul 12, 2:56 AM MST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
356 AM MDT SAT JUL 12 2014
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 351 AM MDT SAT JUL 12 2014
TODAY...HIGH PRESSURE WILL STRENGTHEN OVER THE GREAT BASIN AND
PUSH DRIER AIR OVER THE NORTHERN HALF OF THE FORECAST AREA. THIS
SHOULD RESULT IN A DECREASE IN SHOWERS AND THUNDERSTORM
DEVELOPMENT TODAY OVER NE UT AND NW CO. THE MODELS SHOW A DECREASE
OVER THE REST OF THE AREA AS WELL...AS THE DRIER AIR AND NW FLOW
ALOFT PUSH THE MONSOONAL MOISTURE PLUME SOUTHEAST...BUT MESOSCALE
PROCESSES THAT OCCURRED OVERNIGHT SHOULD RUN COUNTER TO THAT
TREND. SIGNIFICANT OUTFLOWS FROM THUNDERSTORMS OVER SOUTHERN CO
AND NW NEW MEXICO SPREAD OVER ALL OF SW CO AND ACROSS MOST OF SE
UT. BELIEVE THE RESULT WILL BE MORE OF A PIVOT OF THE MONSOON
PLUME WITH THE MOISTURE AXIS CUTTING THE FORECAST AREA DIAGONALLY
FROM SE UT TO THE NORTHEAST ACROSS CENTRAL CO. SOUTH-CENTRAL AND
SW CO AND SOUTHEAST UT WILL CONTINUE WITH ANOTHER DAY OF HIGHER
MOISTURE AND STORM DEVELOPMENT...WITH NE UT...NW CO...AND WEST-
CENTRAL CO WILL BE DRIER. HAVE INCREASED POPS OVER THE SOUTH AS A
RESULT AND KEPT MAX TEMPS DOWN A BIT.
TONIGHT AND SUNDAY...THE WESTERN PORTION OF THE UPPER RIDGE
AMPLIFIES AND RE-CENTERS OVER THE GREAT BASIN TONIGHT AND SUNDAY
AS AN UNUSUALLY COOL CANADIAN UPPER LOW DROPS TO THE GREAT LAKES.
THIS SHOULD RESULT IN SOMEWHAT DRIER NW FLOW ACROSS OUR AREA...
CONFINING THE BETTER MOISTURE AND CHANCE OF THUNDERSTORMS TO
CENTRAL CONTINENTAL DIVIDE AND SAN JUAN MOUNTAINS/FOOTHILLS SUNDAY
AFTERNOON. 00Z NAM INDICATES STILL SOME MOISTURE IN THE 700-500
LAYER FOR A FEW ISOLATED STORMS ACROSS THE HIGHER TERRAIN OF ERN
UT AND NWRN CO...BUT MOST OF THESE AREAS SHOULD REMAIN DRY AND
HOT.
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 314 AM MDT SAT JUL 12 2014
SUNDAY NIGHT AND MONDAY...LITTLE CHANGE IS EXPECTED FOR MONDAY
WITH THE UPPER HIGH FORECAST TO REMAIN OVER THE GREAT BASIN WITH
DRIER NW FLOW ACROSS ERN UT AND WRN CO. DAYTIME HEATING MAY STILL
TRIGGER A FEW ISOLATED STORMS OVER THE MOUNTAINS...PERHAPS
SCATTERED IN COVERAGE OVER THE SAN JUAN MTNS...MONDAY AFTERNOON.
TEMPS STILL QUITE WARM.
MONDAY NIGHT THROUGH TUESDAY NIGHT...HIGH PRESSURE WILL REMAIN
ANCHORED OVER THE GREAT BASIN WITH LIGHT DRY NW FLOW ALOFT OVER
THE FORECAST AREA. SHOWERS AND THUNDERSTORMS SHOULD TAKE AND
UPTURN TUE AFTERNOON AS THE MODELS SHOW A SHORTWAVE TROUGH MOVING
OVER THE AREA. THE WAVE WILL BE EMBEDDING IN THE CONTINUE NW FLOW
ALOFT BUT THERE IS A DECENT JET SPEED MAX ASSOCIATED WITH IT AND
SOME DYNAMIC LIFT AND A SLIGHT INCREASE IN MOISTURE.
WEDNESDAY SHOULD SEE DRIER CONDITIONS MOVING BACK INTO NW CO AND
NE UT WHILE THE SOUTHERN HALF OF THE FORECAST AREA SHOULD REMAIN
SLIGHTLY WETTER WITH BETTER AREAL COVERAGE OF SHOWERS AS THE
TRAILING EDGE OF THE TROUGH LINGERS THERE. TUE AND WED MAX TEMPS
SHOULD BE A FEW DEGREES COOLER THAN PREVIOUS DAYS. WED NIGHT
THROUGH FRIDAY SHOULD SEE A RETURN TO THE DRIER NW FLOW ALOFT. THE
SHORTWAVE TROUGH FROM EARLY IN THE WEEK SHOULD PUSH THE MONSOON
PLUME FURTHER SOUTH OF THE AREA.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 314 AM MDT SAT JUL 12 2014
A FEW LINGERING SHOWERS WILL CONTINUE OVER THE HIGHER MOUNTAINS OF
WESTERN CO EARLY THIS MORNING. NORTH OF THE INTERSTATE 70 CORRIDOR
WILL SEE FEWER THUNDERSTORMS THIS AFTERNOON AND EVENING...SO VFR
CONDITIONS SHOULD PREVAIL AT ALL AIRPORTS...WITH ONLY LOCAL
MOUNTAINTOP OBSCURATIONS AFTER 19Z FROM ISOLATED THUNDERSTORMS.
SOUTH OF THE INTERSTATE 70 CORRIDOR SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS WILL DEVELOP AGAIN AFTER 19Z. MOUNTAINS WILL BE
OBSCURED AT TIMES IN HEAVIER SHOWERS. AIRPORTS IN THAT AREA WILL
BE AFFECTED BY SHOWERS AND THUNDERSTORMS WITH A 20 PERCENT CHANCE
OF MVFR VSBYS IN SHOWERS AT KASE...AND KTEX UNTIL ABOUT 04Z.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...CC/JAD
LONG TERM...CC/JAD
AVIATION...CC
Hazardous weather outlook, Jul 12, 3:01 AM MST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
401 AM MDT SAT JUL 12 2014
COZ001>014-017>023-UTZ022>025-027>029-131015-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
401 AM MDT SAT JUL 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
FROM THE INTERSTATE 70 CORRIDOR NORTH. SOUTH OF THE INTERSTATE 70
CORRIDOR...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED AGAIN THIS AFTERNOON THROUGH LATE EVENING. HEAVY RAIN...
SMALL HAIL AND FREQUENT LIGHTNING WILL ACCOMPANY THE STRONGEST
STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH
AFTERNOON AND EVENING THROUGH NEXT FRIDAY. STORMS WILL PRODUCE
HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS AND SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CUOCO
Thunderstorm Wind, La Plata
- When
- July 12, 9:14 AM MST to 9:23 AM MST
- Where
- La Plata County, Rockwood
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.500, -107.800
Vehicles and trailers were damaged from strong thunderstorm microburst at a residence in the community of Rockwood. One trailer was lifted about 10 feet off the ground by the strong winds. A house and other buildings about 100 yards away from the impacted vehicles were not damaged.
Flash Flood, La Plata
- When
- July 12, 10:00 AM MST to 12:00 PM MST
- Where
- La Plata County, Rockwood to 1.6 mi SSW of Rockwood
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.500, -107.800
A 200 foot section of Highway 550 was closed due to flash flooding which deposited a significant amount of debris onto the road near the turnoff to Tamarron Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Colorado, July 12, 20141 death · 4 injured · $50,000 · 3 events
- Flash Flooding and Flooding in Illinois, July 12, 2014$49 million · 8 events
- Flash Flood and Flood in Illinois, July 12, 2014$500,000 · 2 events
- Flash Flooding and Heavy Rain in Iowa, July 12, 2014$350,000 · 5 events
- Flash Flooding and Heavy Rain in Iowa, July 12, 2014$125,000 · 5 events
- Damaging Wind in Wisconsin, July 12, 2014$70,000 · 87 kt wind · 1 event
- Tornadoes and Damaging Winds in Illinois, July 12, 2014$10,000 · EF1 · 8 events
- Tornado and Flash Flooding in Colorado, July 12 to 16, 2014EF0 · 12 events
- Hail and Damaging Winds in South Dakota, July 12, 20141.75 in hail · 6 events
- Damaging Winds in Illinois, July 12, 201450 kt wind · 6 events
- Hail and Damaging Winds in Iowa, July 12, 201461 kt wind · 5 events
- Hail in Kansas, July 12, 20141 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545375, 545381.